A 60-year-old man who has had type 2 diabetes for 20 years has been using 75% insulin lispro protamine suspension/25% insulin lispro injection (Humalog Mix 75/25) for the past three years. He is compliant with his diet and exercises regularly. In the six years I have been his physician, his general medical condition has been relatively stable. During the past year, however, when his hemoglobin A1c levels ranged from 6.5%-7.5%, he has had several episodes of syncope, with two hospital admissions for severe hypoglycemia. He is adamant that he never experienced any of the usual symptoms of hypoglycemia, saying he simply passed out. Some readjustment of his insulin dosage solved the problem. He does not take a beta blocker. His only other major medical problem was a cerebrovascular accident about 10 years ago; he has taken warfarin (Coumadin) ever since.
—Eugene Y. Tai, MD, Jasper, Ala.
Your patient is suffering from “hypoglycemia unawareness,” which is due to impairment of counterregulatory responses (specifically glucagon and epinephrine) to hypoglycemia. Unfortunately, this can cause a vicious cycle in which hypoglycemia unawareness begets more hypoglycemia unawareness since recurrent hypoglycemia can result in hypoglycemia-associated autonomic failure. The best way to reverse your patient’s hypoglycemia unawareness is to avoid hypoglycemia completely by carefully adjusting his insulin and, if necessary, increasing his target blood sugars. Since titration of his insulin may be difficult to do with the 75/25 insulin mix he is currently using, you could change his regimen to glargine and lispro. This may be worthwhile given that he has had syncope and hospital admissions for past problems, although it would increase the number of shots needed to four a day.
—Susan Kashaf, MD, MPH (100-21)